Hard luck - Viagra can cause impotence

FOR THE normal, sexually active man, Viagra has a nasty potential side-effect: it can cause permanent impotence, according to one specialist.

The growing recreational use of the drug by young men should be discouraged because of the risk that it could cause priapism, a persistent and painful erection that does not subside, says Roger Kirby, consultant urologist at St George's Hospital, London. Priapism, occasionally triggered by other impotence treatments such as injections, is a particular problem in West Indian men. In some cases, victims have suffered painful erections for several hours and needed hospital treatment. If an erection lasts longer than six hours, it can restrict the blood supply to the intracavernosal smooth muscle in the penis, which facilitates the erection process, causing permanent damage.

Release, the drugs charity, said yesterday that Viagra was "flavour of the month" on the club circuit and was selling on the black market for pounds 10 to pounds 12 a pill. Anecdotal reports suggest that it is being offered in combination with Ecstasy as a "double hit" and sold as "Sextasy". A spokesman for Release said: "It's definitely found its place on the fetish side of club culture."

Mr Kirby, writing in Student BMJ, says: "There are no data to support the claim sildenafil [Viagra] really does improve the normal erection or alter orgasmic sensation. There have been reports of priapism developing in young men using it as a recreational substance."

Earlier this month a Lancashire-based travel insurer, Primary Direct, reported that 12 men had been flown home from holiday with "permanent" erections after buying Viagra in Amsterdam and Thailand.

A spokesman for Pfizer, the manufacturer of Viagra, said there had been fewer than 20 reports of priapism linked with Viagra and there was no proof the drug caused the condition.

Comments